South Dakota, 2014

Tornadoes in South Dakota, June 19, 2014

June 19, 2014 · NWS UNR · 4 events in 2 counties and zones

Several non-supercell tornadoes, or landspouts, and funnels were reported over eastern Meade and northern Haakon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Several non-supercell tornadoes, or landspouts, and funnels were reported over eastern Meade and northern Haakon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 19, 10:22 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 19, 10:22 AM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1122 AM MDT THU JUN 19 2014

.UPDATE...
ISSUED AT 920 AM MDT THU JUN 19 2014

WATER VAPOR IMAGERY SHOWS A WAVE PUSHING INTO WESTERN SOUTH
DAKOTA...PRODUCING A SWIRLING BAND OF STRATUS OVER THE BLACK HILLS
REGION. LAPS DATA HAS 1000 J/KG SBCAPE ACROSS PORTIONS OF WESTERN
SOUTH DAKOTA...AND WITH THE WAVE MOVING IN STILL THINK THERE MAY
BE ISOLATED TO SCATTERED -TSRA LATER THIS MORNING INTO THE
AFTERNOON. TEMPS ARE IN AND AROUND THE 60S WITH GENERALLY WESTERLY
WINDS AROUND 10 KTS. TWEAKED SKY COVER TO REFLECT RECENT
TRENDS. REST OF FORECAST LOOKS FINE FOR NOW.

&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 326 AM MDT THU JUN 19 2014

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EASTERN
SD...WITH FRONT NOW SOUTH AND EAST OF THE FORECAST AREA. UPPER
LEVEL ANALYSIS HAS LOW NOW CENTERED OVER FAR SOUTHWEST SASK...WITH
TROF EXTENDING SOUTH-SOUTHEAST INTO THE NORTHERN HIGH PLAINS.
REGIONAL RADARS SHOW BROAD AREA OF SHOWERS AND STORMS FROM CENTRAL
NEB INTO SOUTH CENTRAL AND SOUTHEAST SD. STRONGER STORMS ARE WELL
SOUTH AND EAST OF THE FORECAST AREA WHERE THE MORE SIGNIFICANT
INSTABILITY IS NEAR AND AHEAD OF THE FRONT. TEMPS ARE MOSTLY IN
THE 50S AND LOWER 60S...WITH 40S OVER MUCH OF NORTHEAST WY AND THE
HIGHER BLACK HILLS. WINDS ARE MOSTLY LIGHT FROM THE WEST TO
SOUTHWEST.

A DRIER WEATHER PATTERN WILL BUILD IN FOR THE NEXT COUPLE OF
DAYS...WITH ONLY LOW CHANCES FOR PCPN TODAY AND DRY WEATHER
ANTICIPATED FOR TONIGHT AND TOMORROW. SHOWERS AND THUNDERSTORMS WILL
EXIT SOUTH CENTRAL SD AROUND OR SHORTLY AFTER DAYBREAK...WITH MOSTLY
SUNNY TO PARTLY CLOUDY SKIES ACROSS THE AREA TODAY. AS THE UPPER LOW
MOVES FURTHER NORTHEAST INTO CANADA...THE MAIN SUPPORT FOR PCPN WILL
CONTINUE TO SHIFT NORTH AND EAST OF THE REGION. HOWEVER...ONE FINAL
SHORTWAVE ...OVER CENTRAL WY NOW...WILL ROTATE THROUGH WESTERN AND
NORTHERN PORTIONS OF THE CWA THIS MORNING AND INTO THE AFTERNOON.
DRIER AIR IS MOVING IN TO THE AREA AT LOW LEVELS WITH WEST-SOUTHWEST
WINDS. HOWEVER...THERE SHOULD BE SUFFICIENT MOISTURE AVAILABLE FOR
AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS TO DEVELOP AS THIS WAVE
PASSES...MAINLY NEAR AND TO THE NORTH OF INTERSTATE 90. SEVERE
STORMS ARE NOT EXPECTED...BUT A STRONG STORM WITH GUSTY WINDS AND
SMALL HAIL IS CERTAINLY POSSIBLE ACROSS NORTHWEST AND WEST CENTRAL
SD. HIGHS WILL BE IN THE 70S AND LOWER 80S ACROSS THE PLAINS...WITH
SOME 60S OVER THE BLACK HILLS. SKIES WILL CLEAR OUT AND ANY
LINGERING SHOWERS WILL DISSIPATE BY EARLY EVENING. LOWS WILL BE IN
THE UPPER 40S AND 50S WITH LIGHT WINDS.

FRIDAY LOOKS TO BE THE NICEST DAY OF THE WEEK BY FAR...WITH MOSTLY
SUNNY SKIES AND SEASONABLE TEMPERATURES. HIGHS WILL BE IN THE MID
70S TO MID 80S WITH LIGHT WINDS BECOMING WEST-NORTHWEST DURING THE
DAY. WARMER AND MOISTER AIR WILL CONTINUE TO BUILD INTO THE AREA
LATER FRIDAY AND FRIDAY NIGHT AS FLOW TURNS SOUTHEASTERLY AND LOW
LEVEL JET DEVELOPS OVER THE CENTRAL PLAINS. THE NOSE OF THIS JET IS
PROGGED TO PUSH INTO SOUTH CENTRAL SD OVERNIGHT AND COULD PRODUCE A
FEW SHOWERS AND THUNDERSTORMS. OTHERWISE...CLEAR TO PARTLY CLOUDY
SKIES ARE EXPECTED WITH LOWS IN THE 50S AND LOWER 60S.

&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 322 AM MDT THU JUN 19 2014

EASTERN PAC UPPER LEVEL TROUGH WILL REMAIN ENTRENCHED THROUGH THE
PERIOD WITH THE WESTERN NOAM RIDGE BECOMING MORE DEFINED
DOWNSTREAM. HUDSON BAY LOW AND WESTERN RIDGE TOPPING DISTURBANCES
WILL SUPPORT SOUTHERN PROGRESSION OF LOWER HEIGHTS EARLY NEXT
WEEK...WITH THE ECMWF BEING THE MOST AGGRESSIVE PER THIS FEATURE.
TRANSITION TO WESTERLY FLOW CAN BE EXPECTED THIS WEEKEND WITH
SMALL AMPLITUDE IMPULSES EXPECTED TO TRAVERSE THE NORTHERN PLAINS.
LL MOISTURE WILL INCREASE AHEAD OF THESE IMPULSES AS LL SOUTHERLY
FLOW DEEPENS...WITH INCREASING CHANCES FOR THUNDERSTORMS. BEST
CHANCES FOR ACTIVITY LOOKS TO BE IN THE SUNDAY PERIOD WHEN A
STRONGER NORTHERN STREAM IMPULSE AND ASSOCIATED BACKDOOR COLD
FRONT SETTLES SOUTH INTO THE NORTHERN PLAINS. GIVEN MID LEVEL FLOW
AND INSTABILITY PROGS...A FEW SEVERE STORMS WOULD BE POSSIBLE BOTH
SATURDAY AND SUNDAY AFTERNOON. LINGERING CHANCES FOR SHRA/TS WILL
PERSIST THROUGH MONDAY...WITH PERHAPS A LULL IN ACTIVITY TUE OF
NEXT WEEK BEFORE THE WESTERN NOAM RIDGE SHIFTS SLOWLY EAST
SUPPORTING A POS THETA-E ADV REGIME MID NEXT WEEK. HAVE RETAINED
GENERALLY LOW POP CHANCES THROUGH MUCH OF THE PERIOD...WITH A
STRONG CLIMO BIAS PER WAVE TRACK/TIMING/STRENGTH CONCERNS. TEMPS
AT OR ABOVE SEASONAL NORMS LOOK LIKELY THIS WEEKEND /ESP
SAT/...WITH A COOL DOWN EXPECTED EARLY NEXT WEEK PER THE EXPECTED
BACKDOOR FRONT. THE ECMWF REMAINS THE COOLER SOLUTION NEXT WEEK
PER ITS STRONGER HUDSON BAY LOW HEIGHT INFLUENCE...A PERSISTENT
SOLUTION. HENCE...FELT A STRONGER COOL BIAS WAS WARRANTED TO TEMPS
EARLY NEXT WEEK...ESP MONDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY)
ISSUED AT 1120 AM MDT THU JUN 19 2014

VFR CONDITIONS WILL PREVAIL THROUGH FRIDAY MORNING. ISOLATED
SHRA/TSRA WILL DEVELOP OVER NORTHWEST SD/FAR NORTHEAST WY THIS
AFTERNOON WITH LOCAL MVFR CIGS/VSBYS POSSIBLE WITH THE STRONGEST
STORMS...ALONG WITH SOME SMALL HAIL/GUSTY WINDS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...POJORLIE
SHORT TERM...26
LONG TERM...JC
AVIATION...HELGESON
Hazardous weather outlook, Jun 19, 5:47 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
647 AM MDT THU JUN 19 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-201300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
647 AM MDT (747 AM CDT) THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS FAR
NORTHEAST WYOMING AND MUCH OF WESTERN SOUTH DAKOTA. SEVERE
THUNDERSTORMS ARE NOT EXPECTED...BUT A STRONG STORM OR TWO WITH SMALL
HAIL AND GUSTY WINDS IS POSSIBLE ACROSS NORTHWEST AND WEST CENTRAL
SOUTH DAKOTA LATE THIS MORNING AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER SOUTH CENTRAL SOUTH
DAKOTA FRIDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.
WIDESPREAD CHANCES FOR THUNDERSTORMS WILL RETURN OVER THE WEEKEND AND
PERSIST INTO EARLY NEXT WEEK. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER MUCH OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA
ON SATURDAY. LARGE HAIL AND STRONG WIND GUSTS WOULD BE THE MAIN
THREATS FROM ANY SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 19, 8:49 AM MST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
949 AM MDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       21 NW FAITH             45.23N 102.33W
06/19/2014  M3.46 INCH       PERKINS            SD   COCORAHS

            24 HOUR AMOUNT.

0700 AM     HEAVY RAIN       30 N FAITH              45.44N 102.03W
06/19/2014  M2.00 INCH       PERKINS            SD   COCORAHS

            24 HOUR AMOUNT

&&

DBARBER

The radar

The Rapid City radar (KUDX), 83 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Meade

When
June 19, 12:05 PM MST to 12:08 PM MST
Where
Meade County, 3 mi NW of Howes
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
44.651, -102.093

A very small tornado was observed. It caused no damage.

Tornado, Meade

When
June 19, 12:45 PM MST to 12:50 PM MST
Where
Meade County, 4 mi SE of Plainview
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Other Federal Agency
Coordinates
44.559, -102.112

A very small tornado and a funnel cloud were reported.

Tornado, Haakon

When
June 19, 1:03 PM MST to 1:08 PM MST
Where
Haakon County, 11.67 mi ESE of Milesville
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
44.360, -101.470

A very small tornado was observed on the ground for five minutes. It caused no damage.

Funnel Cloud, Haakon

When
June 19, 1:11 PM MST to 1:25 PM MST
Where
Haakon County, 12 mi SSE of Kirley
Reported by
Trained Spotter
Coordinates
44.359, -101.207

Several spotters watched a funnel cloud persist for almost 15 minutes near the intersection of US Highway 14 and SD Highways 34 and 63.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyThe tornado archive for South Dakota, 2014Warnings in South Dakota, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532078, 532079, 531448, 532081.